Side effects of TPN (total parenteral nutrition)?

What are the side effects of TPN(total parenteral nutrition)

Update:

are bllod count side effects possible?

Update 2:

Can it cause low blood counts sorry for the bad spelling

3 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    Although side effects from total parenteral nutrition are not common, they can occur. Tell your health care provider if any of these symptoms are severe or do not go away:

    mouth sores, poor night vision, skin changes, fever or chills, stomach pain, difficulty breathing, rapid weight gain or loss, increased urination, upset stomach, vomiting, confusion,or memory loss,muscle weakness, twitching, or cramps, swelling of the hands, feet, or legs, thirst ,fatigue ,changes in heartbeat ,tingling in the hands or feet ,jumpy reflexes ,convulsions or seizures.

    If the person is not getting the proper nutrition or has infection from the tube, then I would think it could mess with your blood counts.

  • 4 years ago

    Total Parenteral Nutrition Side Effects

  • Anonymous
    5 years ago

    I've been on TPN at least three times. It is administered through an IV. Mine have been sub clavicle. The mixture is formulated based on your weight and nutritional needs. TPN is taxing on your veins and heart. It is only used when it is obvious that you will be NPO for sometime. I had pancreatitis, that's why I was on the TPN. Sometimes you will develop mouth sores or thrush by being on TPN.

Still have questions? Get your answers by asking now.